Monday, April 27, 2015

Should You Take Tecfidera?

Sixteen years after I was first "probably" diagnosed, MS made its comeback. I had an amazingly long run of no symptoms, but 16 years is the average between first twinges and full-blown activity. MS might as well be on a timer.

The neurologist could hardly believe I had lived so long and so well with no DMDs (disease modifying drugs--also known as DMTs, or disease modifying treatments).

I had turned those down 16 years ago as they were all daily shots of heavy-duty immunosuppressants that came with near-constant flu-like symptoms…no, thanks!…and they cost $30k a year back then (though they cost twice as much now).

For a "probable" diagnosis, I didn't see the point in suffering the side effects, the cost, or the expected loss of health insurance (before the ACA).

Now, it seemed, a medication was in definitely in order. I couldn't be in denial any longer, I was told; I had to be proactive. So, I could inject myself daily (no thanks, again!) or try one of the brand-spanking-new pills.

And herein begins our adventure.

All MS drugs are about $63,000 year, as the prices all went up inexplicably (except if you live outside the USA, and then the drugs are a fraction of that price). Why the exorbitant price tags?  No one knows. Even the old-school drugs recently doubled in price--and that doesn't make sense, does it?

I patted my fluttering heart and took a big breath. "It's a good thing the drugs are so expensive," said my neurologist, trying to calm me.

He said this, I think, because it turns out that the MS drugs are so expensive that literally nobody can afford them so they end up being free, or nearly free. How this makes financial sense for Big Pharma, I have no idea, but whatever. It's because we're all really guinea pigs, I think.

The cost, however, makes one wonder where all the MS fundraising dollars are going. Why do pharmaceutical companies need to charge so much money for these medications? It takes forever for a new drug to come out…and even then, no one knows for sure if the drugs actually work.

The $63,000 drug I chose costs me $40 a month. Everyone else I've talked to is getting it for free. (I must not have bargained correctly.)
Tecfidera swag: this is what nearly $6,000/month buys you.
Notice the elegant but way too small pill holder.


I had to wait more than two months for insurance to approve it. The first oral medication I chose was NOT approved…because my insurance company doesn't have a deal or relationship with the manufacturer of Gilenya.

It turns out that the drug that I waited so long for, Tecfidera, the other oral MS medication, makes me sick. Really sick.

Side effects include flushing (embarrassingly deep red and totally random flushing) and GI issues that range from annoying to oh my God.

Pay attention here, dear readers: the most important side effect of Tecfidera that I experienced is motor skill deterioration--particularly, mobility issues.

Tecfidera was making my legs feel stiff and heavy, and it was causing problems with my balance. After falling--hard--several times, for no reason whatsoever, and noticing that it was getting harder and harder to walk, I finally made the connection to the medicine.

Upon researching this issue, I learned that many other MS patients on Tecfidera will corroborate my story about walking, balance, and leg problems. Check Facebook; check Twitter. There are legions of MSers with new leg issues that started when they took Tecfidera. 

Add losing half my hair to this mix of good times, and I made a decision to stop taking the pills.

The next day, Tec free, I had no more leg/foot/balance problems.

I am not taking Tecfidera (or, as I call it, poison) any longer. Two months of progressive worsening of my symptoms, and I am  done.

This is my opinion, but there is something not right about Tec--something that makes me suspicious. I just learned that the chemical in Tecfidera, dimethyl fumurate, was originally used to clean furniture. It's a cleaning solvent. Wouldn't it be cheaper--and just about as sickness-inducing--to shoot up some Old English furniture polish or drink some Febreeze?

The paranoid part of me wonders if the MS medications, including Tec, make people feel worse in order to sell more drugs, other drugs.

Think about it: if a DMD causes you to nod off several times a day, then you need a stimulant.

And the DMD likely gives you GI issues, so you need Pepcid or Zantac.

For the flushing you need aspirin and Zyrtec.

If your legs aren't working right, you need something for spasticity, such as Baclofen…and maybe you will also need a drug that's just for walking (many MS patients take Ampyra for walking).

The stimulant doesn't let you sleep, so then you need some Ambien…you get the picture.

If I were better at math, I could figure out precisely what the statistical benefit may be to taking a DMD (and there may very well be no benefit; no one knows!).

By taking no drugs, I have an average relapse possibility of 27%. With the drug, 16%. The drug companies like to say that all their drugs help MS patients experience 49% fewer relapses and few or no new brain lesions. If you only have a 27% chance of experiencing relapse, then halving that 27% is not actually that big of a deal, and claiming 49% fewer relapses, even if it's technically true, seems misleading.

The reality is that the chances of experiencing relapse are either 0% or 100%--with or without medication. Still, people are terrified not to take the DMDs.

So many people I've met online in the MS groups are also suffering side effects, but they don't even want to consider the possibility that the DMD is causing problems. Instead, they (as do most neuros who may be getting paid by Big Pharma to do this) attribute these symptoms to "progression."

I know the feeling: you think, "Thank God I started taking this drug…the MS was getting crazy bad all of a sudden!" You don't stop to think, "Hey wait a minute: I felt better before I started popping all these pills."

Going from a vitamin a day to two Tecifidera (plus Pepcid, Zyrtec, aspirin for side effects), and a fistful of Vitamin D, probiotics, fish oil, etc., and then starting to add Provigil and something for spasticity of the legs…it was getting ridiculous.

I believe the medication I took for MS made me worse. Without it, I feel one thousand times better. This leads me to wonder if the DMDs are safe; I know they don't feel "healthy."

Rather than making me feel as if I were getting better, I felt as though I were sliding down a slippery, rocky mountain, picking up speed as I came crashing down.

I said, "Enough." People are asking me already, "So what med will you try next?"

I don't know if I will try another MS med right now (I am taking Protandim; this is a natural combo of various oxidant supplements that mimics or exceeds the efficacy of BG-12, aka Tecfidera).
The symptoms that were bothering me were the fog and the fatigue. If I can keep those at bay, and I have been able to do that (apart from the late fall "relapse" I experienced), I will be happy.

Staying ambulatory and active is what I care about; for me, Tecfidera felt dangerous when it came to walking, running, using my legs.

The only real option I have now is keeping healthy and caring for myself. Eating raw foods. Drinking vegetable juice. Taking vitamins and Protandim. And maybe I can get my brother to run a race with me.

A week ago, I was thinking I would need to start using a cane. Today, I am buying running shoes.

*Note: adding high dose B12 has really helped!


Great MS support groups exist online--one thing that's going on are selfies people take of themselves flushing beet red because of Tecfidera. And tonight, I saw this posted  (it's funny to me because it's so true: MS is like a frenemy. Sometimes it is nice to you, and then just when you think you're doing well, it kicks you in the shins…or makes your hand stop working because you're tired):




Update as of 7/19/2016:  I am supposed to try Gilenya now. I couldn't handle Tecfidera; I was allergie to the normally gentle Copaxone. Gilenya comes with a very typical side effect of bronchitis...great. I'll let you know how it goes.--EC











Thursday, April 2, 2015

"Salinger," the documentary. Many unasked and unanswered questions.

Salinger (2013) Poster